California, 2003

Winter Storm and Heavy Rain in California, April 14 to 15, 2003

April 14 to 15, 2003 · NWS SGX · 6 events in 6 counties and zones

Eight to twenty inches of snow fell at elevations above 6000 feet in the San Bernardino and San Jacinto Mountains. At elevations between 3500 feet and 6000 feet, 1 to 7 inches of snow was reported.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$133,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Eight to twenty inches of snow fell at elevations above 6000 feet in the San Bernardino and San Jacinto Mountains. At elevations between 3500 feet and 6000 feet, 1 to 7 inches of snow was reported. Visibility was near zero in the passes due to blowing snow and fog. Sustained winds of 30 mph were reported at many locations, while winds gusted over 60 mph across the ridges and down the east mountain slopes. Heavy rain along the foothills caused flooding and mud slides along many roads leading into the valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 14, 2:30 AM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 14, 2:30 AM PST, 5 hours 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PDT MON APR 14 2003

.SYNOPSIS...A COLD FRONT WILL MOVE SLOWLY ACROSS SOUTHWEST
CALIFORNIA TODAY AND TONIGHT. THIS WILL BRING PERIODS OF HEAVY RAIN
WITH SNOW AT THE HIGHER ELEVATIONS. WINTER STORM WARNINGS ARE
IN EFFECT FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS
ABOVE 6000 FEET. HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY
AND WEDNESDAY. ANOTHER STORM WILL BRING A CHANCE OF SHOWERS LATE
THURSDAY AND FRIDAY.

.DISCUSSION...MODEL TIMING OF HEAVY PRECIPITATION ACROSS SW
CALIFORNIA THIS AFTERNOON AND EVENING ACCEPTED. SUPPORT SEEN IN
EXTRAPOLATION OF SPEED MAX ROTATING OUT AROUND BOTTOM OF THE UPPER
LOW ON 0730 UTC WATER VAPOR IMAGERY...LATEST AVAILABLE DUE TO
SATELLITE ECLIPSE PERIOD...AND RADAR IMAGERY SHOWING LEADING EDGE OF
FRONTAL BAND ACROSS LA COUNTY AT 0900 UTC. SNOW LEVELS INITIALLY AT
OR ABOVE 7000 FEET DROPPING TO 5000 FEET ALSO SUPPORTED BY 14/00 UTC
KOAK SOUNDING. LOADED IFPS QPF GRIDS WITH COMBINATION OF 00 AND 06
UTC MESOETA MODEL. RESULTANT RAINFALL TOTALS OF 1-2 INCHES FOR LOWER
ELEVATIONS SHOULD LEAD TO URBAN/SMALL STREAM FLOODING DURING THE
AFTERNOON/EVENING COMMUTE HOURS. MAY NEED TO ISSUE FLASH FLOOD WATCH
LATER TODAY. RAIN/SNOW TURNING TO SHOWERS AND DIMINISHING
OVERNIGHT AS FRONTAL BAND MOVES EAST AND HIGH PRESSURE BUILD IN.
RIDGING THROUGH WEDNESDAY THEN MEDIUM RANGE MODELS BRING ANOTHER
CLOSED LOW ACROSS CENTRAL CALIFORNIA/NEVADA THURSDAY NIGHT/FRIDAY
FOLLOWED BY RIDGING SATURDAY AND SUNDAY. CURRENT GRIDS/FORECAST DAYS
4 THROUGH 7 REFLECT THIS AND NO CHANGES NECESSARY AT THIS TIME.

.SAN...WINTER STORM WARNING...SEE LAXWSWSGX.

BALFOUR
Hazardous weather outlook, Apr 14, 5:00 AM PST, 3 hours before
CAZ042-043-048-050-055>058-060>062-151300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT MON APR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

WINTER STORM WARNING ABOVE 6000 FEET TODAY AND TONIGHT FOR
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-

REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

BALFOUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 winter storm. Local standard time, as filed.

Heavy Rain, San Bernardino

When
April 14, 8:00 AM PST to 6:06 PM PST
Where
San Bernardino County, Chino
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Heavy Rain, Riverside

When
April 14, 10:00 AM PST to 8:03 PM PST
Where
Riverside County, Temecula
Reported by
TRAINED SPOTTER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Heavy Rain, Orange

When
April 14, 12:06 PM PST to 5:56 PM PST
Where
Orange County, Garden Grove
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Winter Storm, San Bernardino County Mountains

When
April 14, 12:35 PM PST to April 15, 4:00 AM PST
Where
San Bernardino County Mountains forecast zone
Property damage
$33,000
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Heavy Rain, San Diego

When
April 14, 2:00 PM PST to 11:18 PM PST
Where
San Diego County, San Onofre
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Winter Storm, Riverside County Mountains

When
April 14, 4:03 PM PST to April 15, 4:25 AM PST
Where
Riverside County Mountains forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348207, 5348210, 5348209, 5348205, 5348208, 5348206.